New Jersey, 2008

Flooding in New Jersey, December 12, 2008

December 12, 2008 · NWS OKX · 4 events in 4 counties and zones

Low pressure tracked northeast from the Gulf of Mexico and over the local area along a stationary boundary from December 11th through December 12th. 75 inches to 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure tracked northeast from the Gulf of Mexico and over the local area along a stationary boundary from December 11th through December 12th. A prolonged period of rain, which was heavy at times, caused widespread flooding across Northeast New Jersey with total rainfall amounts ranging from 2.75 inches to 4 inches. Both the Saddle River at Lodi and the Ramapo River at Mahwah exceeded flood stage as did many of the smaller streams across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 12, 1:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 12, 1:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
122 AM EST FRI DEC 12 2008

.SYNOPSIS...
A DEEPENING COASTAL LOW WILL TRACK NORTHEAST...ACROSS CENTRAL
LONG ISLAND TONIGHT...AND THEN INTO MAINE BY FRIDAY AFTERNOON.
HIGH PRESSURE THEN BUILDS IN FROM THE WEST FRIDAY NIGHT THROUGH
SATURDAY NIGHT...THEN SLIDES OFFSHORE SUNDAY AND SUNDAY NIGHT. A
COMPLEX STORM SYSTEM WILL TRACK NORTHEAST DOWN THE SAINT LAWRENCE
RIVER VALLEY FROM MONDAY INTO TUESDAY...DRAGGING ITS TRAILING COLD
FRONT THROUGH THE REGION MONDAY NIGHT AND TUESDAY MORNING. HIGH
PRESSURE THEN BUILDS IN FROM THE GREAT LAKES TUESDAY...THEN SLIDES
OFF THE NEW ENGLAND COAST TUESDAY NIGHT. AN AREA OF LOW PRESSURE
TRACKS BY TO OUR SOUTH WEDNESDAY...FOLLOWED BY HIGH PRESSURE
BUILDING IN FROM THE PLAINS INTO THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
SURFACE LOW PRESSURE BEGINNING TO RE-DEVELOP ALONG DELMARVA COAST
AS SOUTHERN STREAM UPPER LOW SHEARS NE TOWARDS THE COAST. STRONG
FRONTOGENIC FORCING ALONG AND TO THE NW OF THE COASTAL FRONT
EXTENDING NE...JUST SOUTH OF THE REGION...WITH DEVELOPING 70+ KT
LLJ PUMPING MOISTURE INTO THE REGION...SETTING UP BAND OF MODERATE
TO HEAVY PRECIP ACROSS THE REGION. THESE DYNAMICS AND SUB-TROPICAL
MOISTURE FEED WILL CONTINUE FOR AT LEAST THE NEXT 6
HRS...GRADUALLY TAPERING FROM W TO E. AN ADDITIONAL 1 1/2 TO 2 1/2
INCHES OF RAIN POSSIBLE IN THIS TIME.

AS FOR NORTHWEST AREAS...UNDER WINTER STORM WARNINGS AND
ADVISORIES...HAVE LEFT THESE AS IS. TEMPS HAVE WARMED SLIGHTLY
ACROSS THE REGION WITH WARM RAIN PROCESS...SO FREEZING RAIN HAS
BECOME MORE SCATTERED. BUT AS COASTAL FRONT STRENGTHENS AND
NORTHERLY FLOW STRENGTHENS ON WEST SIDE...EXPECT TEMPS TO NUDGE
BACK DOWN A DEGREE OR TWO THROUGH LATE TONIGHT TO MAKE FREEZING
RAIN A BIT MORE WIDESPREAD. WITH TEMPS HAVING WARMED MORE THAN
ORIGINALLY THOUGHT...HAVE REDUCED ADDITIONAL ICING AMOUNTS.
ANOTHER 1/10 TO LOCALLY 1/4 INCH OF ICING ON TREES AND POWER LINES
POSSIBLE ACROSS ORANGE COUNTY...WITH STORM TOTALS AROUND 1/2 INCH.
OUTSIDE OF THERE A FEW HUNDREDTHS TO LOCALLY A TENTH OF AN INCH
ACROSS ADVISORY AREAS...MAINLY LATE TONIGHT/EARLY FRI MORNING AS
COLD AIR WORKS BACK IN.

VERTICAL PROFILES DO NOT APPEAR TO COOL DOWN ENOUGH FOR SNOW UNTIL
LATER TOMORROW MORNING...WHEN BEST DYNAMICS ARE PULLING OUT. SO
HAVE BACKED DOWN ON SNOW ACCUMULATIONS TO AN INCH OR LESS...MAINLY
ACROSS HIGHER ELEVATIONS.

ELSEWHERE...EXPECT PRECIPITATION TO MIX WITH AND POSSIBLY CHANGE
TO SNOW FRIDAY MORNING...BEFORE ENDING EVERYWHERE AS LIGHT SNOW
SHOWERS EARLY FRIDAY AFTERNOON.

COASTAL FRONT WILL LIKELY NUDGE NORTH OF EAST LI AND SE CONN WITH
TEMPS RISING WELL INTO 50S. THE THINKING THOUGH IS THAT WINDS WILL
REMAIN BELOW WIND ADVISORY ACROSS EAST END...AS ALTHOUGH 70 KT LOW
LEVEL JET WORKING UP THE COAST...THINK WE WILL BE TOO INVERTED.
ISOLATED ELEVATED CONVECTION POSSIBLE ACROSS THESE SAME AREAS WITH
STRONG LLJ AND MARGINALLY UNSTABLE AIRMASS. THIS WOULD BE BEST
SHOT OF MIXING DOWN SOME STRONGER WINDS...HANDLED BY SHORT FUSE
ADVISORIES.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
HIGH PRESSURE BUILDS IN AS LOW DEPARTS...WITH 500 MB TROUGH
CROSSING FRIDAY NIGHT (KEEPING CLOUD COVER AND WINDS UP A BIT) AND
THEN RIDGING BUILDS IN ALOFT ON SATURDAY (MINIMIZING MIXING).
WHILE THE WEATHER SHOULD BE QUIET...IT WILL BE COLD WITH LOWS IN
THE TEENS INLAND/LONG ISLAND PINE BARREN AND LOW TO MID 20S
ELSEWHERE FRIDAY NIGHT...THEN HIGHS STRUGGLE TO REACH THE UPPER 20S
TO LOWER 30S ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
H5 RIDGING OVER THE NORTHEAST SATURDAY NIGHT AND SUNDAY. AT THE
SURFACE...LARGE AREA OF HIGH PRESSURE MOVES OFFSHORE SATURDAY NIGHT
AND SLOWLY DRIFTS OUT TO SEA THROUGH SUNDAY WITH A RETURN FLOW ON
THE BACKSIDE OF THE HIGH. DRY WEATHER IS EXPECTED TO PREVAIL DURING
THIS TIME...AND THERE SHOULDNT BE MUCH IN THE WAY OF CLOUD COVER
EITHER. TEMPERATURES WILL MODERATE ON SUNDAY AS WELL.

NEGATIVELY TILTED H5 TROF MOVES THROUGH THE NORTHERN PLAINS AND
GREAT LAKES REGION ON MONDAY. ASSOCIATED SURFACE LOW WILL MOVE
NORTHEAST THROUGH SOUTHEASTERN CANADA...AND SLOWLY DRAG A COLD FRONT
EASTWARD. CLOUDS WILL INCREASE OUT AHEAD OF THE FRONT ON MONDAY WITH
A SLIGHT CHANCE OF SHOWERS FOR THE NW ZONES BY DAYS END. TEMPS WILL
CONTINUE TO MODERATE WITH HIGHS IN THE 50S.

RIGHT NOW IT APPEARS THAT THE COLD FRONT WILL BEGIN TO CROSS THE
AREA STARTING LATE MONDAY NIGHT/EARLY TUESDAY MORNING. WITH THE
FRONT BECOMING MORE PARALLEL TO THE MID LEVEL FLOW...MUCH OF ITS
ASSOCIATED PRECIPITATION WILL ARRIVE WITH AND BEHIND THE FRONT AS IT
CONTINUES TO SLOW ITS EASTWARD PROGRESSION. POPS INCREASE TO CHC BY
TUESDAY MORNING ACROSS THE CWA...AND STAY WITH CHC POPS ON TUESDAY
AND TUESDAY NIGHT. PRECIP TYPE ISSUES MAY COME INTO PLAY BY TUESDAY
EVENING AS CANADIAN HIGH BUILDS IN BEHIND THE FRONT. WILL KEEP IT
SIMPLE THIS FAR OUT WITH RAIN AND/OR SNOW PRECIP TYPES.

ON WEDNESDAY...THE COLD FRONT IS PROGGED TO BE SOUTH AND EAST OF THE
CWA...WITH A WAVE OF LOW PRESSURE FORMING ALONG IT. MODELS ARE SPLIT
AS TO WHETHER THIS LOW PASSES NORTH OR SOUTH OF US...BUT CLOSE
ENOUGH TO KEEP AT LEAST A CHANCE OF PRECIP IN THE FORECAST. WITH THE
POTENTIAL OF COLDER AIR DRAINING IN FROM HIGH PRESSURE TO THE
NORTH...FROZEN PRECIP STILL A POSSIBILITY. AGAIN...WILL KEEP PRECIP
TYPE FORECAST SIMPLE.

FLOW ALOFT BECOMES MORE ZONAL ON THURSDAY. POSSIBLY A WEAK COLD
FRONT APPROACHING OR MOVING THROUGH...BUT WILL GO WITH A DRY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AT 4Z SFC LOW REDEVELOPING OVER THE DE/MD BORDER. WARM FRONT IS THRU
KACY AND BUOY 44025 WHICH IS 43MI SE OF KJFK. THIS FRONT WILL
CONTINUE TO PIVOT NEWD WITH BEST CHANCES FOR PASSAGE KISP AND KGON.
STRONGER WINDS WILL OCCUR IN THIS SECTOR. ALL GUIDANCE SUGGESTS THAT
THE FRONT WILL STAY E OF THE NYC TERMINALS WITH NE/NNE FLOW.

IFR WITH RA INTO THE EARLY MORNING. BEST LIFT 5-7Z NYC VCTY AND A
FEW HOURS LATER KGON. ALTHO LIFT CIGS HAVE NOT DEVELOPED YET THIS
EVENING...THEY HAD DEVELOPED ACROSS SRN NJ AHEAD OF THE WARM
FRONT...SO WITH THE FRONT APPROACHING HAVE MAINTAINED THE LIFR
TEMPO. LOW PROGGED TO TRACK THRU THE METRO AROUND 12Z. THIS WILL
CREATE VRB WINDS NEAR THE LOW. MVFR IN THE MORNING WITH NW WINDS
IMPROVING TO VFR BY AFTN. SKIES SCT BY EVENING.WITH VFR OVERNIGHT.

AT KSWF...SFC TEMPS HOVERING JUST ABV FREEZING. WILL ONLY GO FZRA
LATER THIS MORNING WHEN CAA STRONGEST. BY THIS TIME HOWEVER PCPN
WILL BE TAPERING OFF. BEST LIFT FOR SN PER TIME HEIGHTS 13Z
AND LATER. CHANCE OF SHSN WITH LOC VSBY BLW 3SM IN THE
MORNING/EARLY AFTN. MAY MAINTAIN MVFR CIGS INTO THE EVENING AND
OVERNIGHT DEPENDENT ON HOW MUCH LAKE MOISTURE IS DRAWN SWD.

OUTLOOK FOR 06Z FRIDAY THROUGH TUESDAY...
ANY LINGERING MVFR CIGS AT KSWF WILL IMPROVE TO VFR SAT MORNING.
VFR ELSEWHERE. VFR CONTINUES ALL AREAS THRU SUN WITH HIGH PRES.
MOISTURE IS DRAWN NEWD AHEAD OF AN APPROACHING FRONT SO MVFR
POSSIBLE LATE SUN NIGHT. VFR PROGGED BEHIND THE ASSOCIATED COLD
FRONT TUE.

&&

.MARINE...
LOW PRESSURE AND ASSOCIATED WARM FRONT APPROACH THE WATERS TONIGHT.
THE STRONG LOW PASSES ACROSS THE WESTERN PORTION OF THE LOCAL OCEAN
WATERS...THEN CENTRAL LONG ISLAND SOUND LATE TONIGHT/EARLY FRIDAY
BEFORE TRACKING NORTHEAST FRIDAY AFTERNOON. NORTHEAST WINDS TURN
TO THE SOUTHEAST AHEAD OF THE LOW. THEN WINDS ARE VARIABLE DEPENDING
ON THE TRACK OF THE LOW AND WHERE YOU ARE LATE TONIGHT...WITH
EASTERN SECTIONS REMAINING SOUTH. STRONG LOW LEVEL JET WILL RESULT
IN GALE CONDITIONS ACROSS THE OCEAN WATERS AND EASTERN SOUND/BAY TONIGHT
INTO FRIDAY. DO EXPECT GUSTS INTO THE 35 TO 45 KT RANGE FOR A TIME
LATE TONIGHT INTO FRIDAY MORNING.

SMALL CRAFT ADVISORY REMAINS IN EFFECT ELSEWHERE. THERE WILL BE A
BRIEF LULL IN THE WINDS AS THE LOW MOVES OVERHEAD LATER TONIGHT.

WINDS REMAIN AT OR ABOVE SMALL CRAFT ADVISORY CRITERIA BEHIND
THE LOW FRIDAY AFTERNOON THROUGH FRIDAY NIGHT...FROM THE
WEST/NORTHWEST. NORTHWEST WINDS SLOWLY ABATE SATURDAY WITH THE
APPROACH OF HIGH PRESSURE.

SEAS INCREASE TONIGHT...THEN REMAIN RATHER ROUGH THROUGH FRIDAY.
WAVE WATCH III FORECAST SEEM REASONABLE THROUGH THE PERIOD.

WINDS AND SEAS ON THE OCEAN SHOULD BE BELOW SCA LEVELS BY SATURDAY
EVENING...THEN TRANQUIL CONDITIONS THROUGH SUNDAY. SCA SEAS COULD BE
POSSIBLE BY MONDAY MORNING AS THE PRESSURE GRADIENT TIGHTENS AHEAD
OF THE NEXT STORM SYSTEM...BUT A BETTER CHANCE AT THIS DURING THE
DAY ON MONDAY. AN ASSOCIATED COLD FRONT PASSES THROUGH DURING
TUESDAY MORNING...WITH SCA CONDITIONS STILL POSSIBLE.

&&

.HYDROLOGY...
EXPECT AN ADDITIONAL 1 1/2 TO 2 1/2 INCHES OF RAINFALL THROUGH
FRIDAY MORNING...WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY IN ANY
STRONGER CONVECTION (BEST CHANCE OVER EASTERN AREAS). EXPECTING
SOME OF THE FLASHIER SMALL STREAMS TO APPROACH MINOR FLOODING
THRESHOLDS...WITH MOST MAIN STEM RIVERS FORECAST TO STAY BELOW
FLOOD STAGE. YANTIC RIVER IN CT MAY GET CLOSE TO MINOR FLOOD
STAGE BY FRI AFTERNOON. IF ANY LOCALLY HEAVY SHOWERS PASS OVER AN
AREA...LOCALIZED RIVER FLOODING COULD RESULT.

&&

.TIDES/COASTAL FLOODING...
THIS MORNING HIGH TIDE IS HIGHER ASTRONOMICALLY...WITH GENERALLY
UNDER A FOOT NEEDED TO REACH BENCHMARKS. HARBOR TIDES CURRENTLY
RUNNING ABOUT 1 1/2 FT ABOVE NORMAL. EXPECT TIDES TO RISE A BIT
MORE IN STRONG SSE FLOW...LOWER TOWARDS MORNING AS WINDS SLACKEN
AND THEN TURN OFFSHORE...BUT STILL REMAIN ABOVE MINOR COASTAL
FLOODING THRESHOLD WITH SOME SSE SWELL ACTION. SOUTH SHORE BAYS OF
LONG ISLANDS SHOULD ALSO SEE RISES THIS MORNING TOWARDS MINOR
FLOODING THRESHOLDS. WILL CONTINUE COASTAL FLOOD ADVISORY FOR
THESE REGIONS.

AS FOR WESTERN LONG ISLAND SOUND...HIGH TIDE A FEW HOURS LATER (14-15Z).
BY THAT TIME...LOW PRESSURE EXPECTED TO BE OVER LONG ISLAND
SOUND...AND WINDS ARE TRANSITIONING (POSSIBLY LIGHT). TIDES
CURRENTLY RUNNING ABOUT 2 FT ABOVE NORMAL...WOULD EXPECT A DROP
OFF IN TIDAL DEPARTURES TOWARDS THE TIME OF HIGH TIDE...BUT SINCE
ONLY 0.7 FT NEEDED FOR MINOR COASTAL FLOODING...THINK WATER LEVELS
WILL BE CLOSE ENOUGH TO ISSUE ADVISORY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR CTZ005>012.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     CTZ005.
     COASTAL FLOOD ADVISORY FROM 5 AM EARLY THIS MORNING TO NOON
     EST TODAY FOR CTZ009-010.
NY...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR NYZ067>081.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NYZ068>070.
     COASTAL FLOOD ADVISORY FROM 5 AM EARLY THIS MORNING TO NOON
     EST TODAY FOR NYZ071>078-080.
     WINTER STORM WARNING UNTIL 10 AM EST THIS MORNING FOR NYZ067.
NJ...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR NJZ002>006-
     011.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NJZ002.
     COASTAL FLOOD ADVISORY FROM 5 AM EARLY THIS MORNING TO NOON
     EST TODAY FOR NJZ006.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR ANZ330-340-345-
     350-353-355.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR ANZ335-338.

&&
Hazardous weather outlook, Dec 12, 1:50 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
150 AM EST FRI DEC 12 2008

CTZ006>008-011-012-NJZ003>005-011-NYZ079-081-130700-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-ESSEX-
UNION-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
150 AM EST FRI DEC 12 2008

...FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-NYZ068>070-130700-
NORTHERN FAIRFIELD-WESTERN PASSAIC-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
150 AM EST FRI DEC 12 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NJZ006-NYZ071>078-080-130700-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-HUDSON-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
150 AM EST FRI DEC 12 2008

...FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO
NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-130700-
ORANGE-
150 AM EST FRI DEC 12 2008

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-355-130700-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
150 AM EST FRI DEC 12 2008

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-130700-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
150 AM EST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 11, 11:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1146 PM EST THU DEC 11 2008

NYZ078>081-120530-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
1146 PM EST THU DEC 11 2008

...HEAVY SHOWERS WITH GUSTY WINDS WILL IMPACT SUFFOLK COUNTY...

AT 1144 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY SHOWERS ALONG A LINE EXTENDING FROM BABYLON TO 12 MILES
SOUTHEAST OF ROBERT MOSES STATE PARK TO 30 MILES SOUTH OF DAVIS
PARK...MOVING NORTHEAST AT 60 MPH.

THESE HEAVY SHOWERS WILL BE...
  NEAR DEER PARK BY 1150 PM.
  NEAR COMMACK BY 1155 PM.
  NEAR SMITHTOWN BY MIDNIGHT.
  NEAR STONY BROOK BY 1205 AM.
  NEAR YAPHANK BY 1210 AM.
  NEAR ROCKY POINT BY 1215 AM.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE. IN ADDITION...VERY HEAVY RAIN
WITH THESE SHOWERS WILL COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

GOODMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Bergen

When
December 12, 5:00 AM EST to 7:30 AM EST
Where
Bergen County, 0.87 mi NW of Teterboro to 0.62 mi NNW of Teterboro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.880, -74.080

The Saddle River at Lodi exceeded its flood stage of 6.0 ft at 5 am. The river crested at 6.36 ft. at 9 am, but Route 46 was closed upstream of the gage due to flooding. Total rainfall amounts in Bergen County ranged from 2.75 inches to 3.85 inches.

Flood, Union

When
December 12, 5:15 AM EST to 7:30 AM EST
Where
Union County, 0.68 mi SSW of Springfield to 1.25 mi SSW of Springfield
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.691, -74.305

The Rahway River at Springfield exceeded its flood stage of 5.5 ft. at 12:15 am and crested at 6.36 ft. at 5:45 am. This led to flooding and eventual closing of Route 22 in Springfield.

Flood, Essex

When
December 12, 5:30 AM EST to 6:00 AM EST
Where
Essex County, 0.41 mi S of Newark Hgts to 0.52 mi NNE of Irvington
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.724, -74.251

Springfield Ave. was closed in Irvington due to flooding.

Flood, Passaic

When
December 12, 5:30 AM EST to 6:00 AM EST
Where
Passaic County, 1.08 mi SSW of Awosting to 0.51 mi ENE of West Milford Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.156, -74.359

Union Valley Road was closed in West Milford due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146074, 146075, 146076, 146077.